Korean Journal of Medicine (대한내과학회지), Vol.60(4) : 398~403, 2001
Korean Journal of Medicine (대한내과학회지)
Since introduce of antithyroid drugs (ATDs) in 1941, they have been widely used for treatment of Graves' disease and other hyperthyroid disorders. However, agranulocytosis, the most serious adverse effect of ATD treatment, has been occasionally reported. Agranulocytosis should be diagnosed and be treated promptly due to possible fatality. We have experienced a 17 year-old girl with PTU (propylthiouracil)- induced agranulocytosis. Initial graulocyte count was 400/㎣, and presenting symtoms were fever and sore throat . She has recovered from agranulocytosis without complications after use of G-CSF (granulocyte-colony stimulating fact or). We reviewed and analyzed additional 7 cases of ATD-induced agranulocytosis in Yonsei University Hospital (From 1988 to 1998). We found that ATD-induced agranulocytosis, of which incidence is known to be ranged from 0.1 to 1 percent , does not seem to have a distinct correlation with sex, age, dosage, and the kind of ATD. Event of agranulocytosis has a tendency to occur within 3 months, and in a few case it has been occasionally detected in asymptomatic patients, routine monitoring of the white blood cell count within 3 months after the start of ATD medication can be helpful in predicting and in detecting agranulocytosis. The treatment of ATD-induced agranulocytosis has been mainly composed of conservative care, but according t o introduction and popular application of G- CSF, the use of G-CSF seems to be a promise of a reduction in morbidity and mortality.